We report two children with no serious chronic illness who underwent minor elective surgical procedures and developed convulsions secondary to hyponatremia from inappropriate secretion of antidiuretic hormone (ADH) in the postoperative period. Both patients received hypotonic fluids postoperatively at approximately 1 1/2 times their maintenance requirement before their seizures occurred. Increased secretion of ADH occurs in many surgical patients and has been attributed to decreased extracellular fluid volume, surgical stress, tissue trauma, fear, positive pressure ventilation during anesthesia, and the administration of general anesthetics and narcotics in the perioperative period. A risk factor for the development of hyponatremia in such patients is the administration of hypotonic fluids in the postoperative period. Physicians should be aware of this serious complication of even relatively minor surgical procedures. When hypotonic fluids are administered postoperatively, excessive rates of administration should be avoided and careful monitoring of urine output is indicated.
|Original language||English (US)|
|Number of pages||3|
|State||Published - Jan 1 1989|
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health